I have been using it in 6 week periods, applying in the evenings, getting peeling of the skin, then when the pealing stops I will give it a rest for a few months? Should it be used all the time? Or is that too hard on your skin? I am 54 and had a hysterectomy about 8 years ago, so I no longer have the advantage of hormones. Should I use any special moisturizers at the same time as applying Retin A? I just need some direction. Thanks
Recommended Retin-A Regimen for Collagen Production?
Doctor Answers (1)
Finding the best Retin-A regimen
Tretinoin (Retin-A) is a great medication that will provide anti-aging benefits and reverse sun damage when used continuously, but it certainly has side effects. Irritation is the most common side effect, and is very dependent on the product used (brand and strength) and the frequency of application.
Generic tretinoin is the cheapest form, but can also be the most irritating. Switching to a brand name tretinoin (Retin-A micro, Renova, etc.) will likely decrease irritation, but will be more costly.
More importantly, however, is the frequency with which it is used. I prefer my patients to find a regimen that works continuously with minimal irritation rather than cycle the medicine. Your six week cycles will work. However, I might suggest starting with a low strength and applying every 3rd night for 3 weeks. If no irritation occurs, increase application to every other night for 3 weeks. If no irritation occurs, increase to every night for 3 weeks. If no irritation occurs, increase the strength of the medicine. At some point you will encounter irritation, at which time you can "step down" one level to the strength and frequency you were at before the irritation occurred. In this fashion, you can use it continuously rather than in cycles, with minimal irritation.
It's also okay to apply your favorite moisturizer on top of the tretinoin every night after application. This is a great way to minimize irritation.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.